Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 161, NWS Dodge City, KS

June 8, 1998Lane County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 8, 1998, 2:13 AM CDT for Lane County, Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 8, 1998, 2:13 AM CDT (07:13 UTC)
Expired
Jun 8, 1998, 2:45 AM CDT
In force
32 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Lane County, KS

The radar

The Dodge City radar (KDDC), 91 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 2:30 AM CDTHail 0.75Shields, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

812 
WUUS1 KDDC 080714 RRA
SVRDDC
KSC101-080745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
213 AM CDT MON JUN 8 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LANE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 245 AM CDT

* AT 211 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM IN THE VICINITY OF HEALY MOVING NORTHEAST AT 45
MPH.

* SOME LOCATIONS AFFECTED
  PENDENNIS                    BY 225 AM CDT
  SHIELDS                      BY 220 AM CDT

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR HAIL UP TO 1
INCH IN DIAMETER.  IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY
SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS.

CICCONE/CICCONE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:04 PM CDT, 12 hours 9 minutes earlier.

Area forecast discussion, Jun 7, 2:04 PM CDT, 12 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
204 PM CDT SUN JUN 07 1998

GUSTY SOUTH WINDS CONTINUE THIS AFTERNOON...AT OR JUST BELOW WIND
ADVISORY CRITERIA.  WILL LIKELY NOT CONTINUE PAST FCST ISSUANCE.
WARM FRONT NEARLY STATIONARY ALONG NEBRASKA/KANSAS BORDER.  88D
SHOWED MID LEVEL ECHOES AROUND FRONT ALL DAY.  TSRA DEVELOPED AROUND
CAO THIS AFTERNOON.  STORM MOTION APPEARS TO BE ABOUT 24040KT.  SFC
MOIST AXIS ALONG WEST TEXAS BORDER INDICATED BY LOTS OF
STRATUS...BUT DEWPOINTS STILL IN THE 50S OVER CWA THIS AFTERNOON.
12Z ANALYSIS PUTS 700MB THERMAL RIDGE ALONG FRONT RANGE IN COLORADO.
ANYWAY...THINK MAIN CHALLENGE WILL BE TSRA TONIGHT.

MODELS CONTINUE MOISTURE CONVERGENCE ALONG DEVELOPING LEE TROF OVER
EASTERN COLORADO TONIGHT.  ADAP SHOW BEST CONVERGENCE IN SOUTHEAST
COLORADO.  WITH THE DEVELOPING TSRA IN NORTHEAST NEW MEXICO AND
NORTHWEST TEXAS PANHANDLE...SHOULD HAVE TSRA MOVE INTO SOUTHWEST CWA
BY LATE AFTERNOON.  PROGGED SOUNDINGS GIVE CAPES OF 1000-2000J/KG BY
00Z.  AGREE WITH SPC THAT SHEAR PROFILE SUGGESTS SUPERCELL TYPE
DEVELOPMENT.  WILL PROBABLY MENTION LIKELY POPS OVERNIGHT WITH
POSSIBLE SEVERE WITH MAIN UPPER VORT MOVING THOUGH AREA BETWEEN
00-06Z.

FOR MONDAY...MID LEVELS SHOULD DRY OUT BIT WITH MAIN LOW OVER
SOUTH CENTRAL NEBRASKA.  EXPECT WINDY CONDITIONS TO REMAIN AS WINDS
BLOW FROM SOUTHWEST.  SUN AND GOOD DOWNSLOPE FLOW SHOULD BRING HIGHS
MONDAY ABOVE GUIDANCE.  WILL GO WITH MID AND UPPER 80S FOR HIGHS.
FWC LOWS CLOSE AND WILL ONLY MAKE MINOR ADJUSTMENTS.

DRYLINE SHOULD BE AROUND EASTERN HALF OF CWA WITH GOOD MID LEVEL
INSTABILITY.  WILL LIKELY MENTION 20-30 POPS FOR EASTERN THIRD ON
TUESDAY AFTERNOON WITH MOSTLY SUNNY SKIES.

.DDC...NONE.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE TOPZFPDDC.

DDC 061/085 060/087 061 6--
GCK 059/085 068/087 060 6--
EHA 055/083 054/086 058 40-
LBL 059/085 058/086 059 50-
HYS 062/086 063/086 062 612
P28 065/084 066/087 065 512

REITER

In the hours before

Local storm report, Jun 7, 11:43 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1143 PM CDT SUN JUN 7 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1031 PM    5 NNE ELKHART             KS   0.88 INCH HAIL
06/07/98   MORTON

1035 PM    5 NNE ELKHART             KS   1.00 INCH HAIL
06/07/98   MORTON

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 9:57 PM CDTSevere Thunderstorm WarningDDCMorton48 min
Jun 7, 10:43 PM CDTSevere Thunderstorm WarningDDCMorton32 min
Jun 7, 10:48 PM CDTSevere Thunderstorm WarningDDCStevens47 min
Jun 8, 1:28 AM CDTSevere Thunderstorm WarningDDCScott32 min
Jun 8, 2:22 PM CDTSevere Thunderstorm WarningDDCBarber48 min
Jun 8, 2:33 PM CDTSevere Thunderstorm WarningDDCPawnee32 min
Jun 8, 3:17 PM CDTSevere Thunderstorm WarningDDCBarber33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.